Alert archive / California / Tornado Warnings in 2024
Tornado Warning 1, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Feb 19, 2024, 3:41 PM PST for Butte County, Plumas County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 19, 2024, 3:41 PM PST (23:41 UTC)
- Expired
- Feb 19, 2024, 4:30 PM PST
- In force
- 49 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Butte County, CA, Plumas County, CA
The radar
The Beale AFB radar (KBBX), 33 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
650
WFUS56 KSTO 192341
TORSTO
CAC007-063-200030-
/O.NEW.KSTO.TO.W.0001.240219T2341Z-240220T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
341 PM PST Mon Feb 19 2024
The National Weather Service in Sacramento has issued a
* Tornado Warning for...
Southwestern Plumas County in northern California...
Eastern Butte County in northern California...
* Until 430 PM PST.
* At 341 PM PST, a severe thunderstorm capable of producing a tornado
was located near Oroville Dam, or 7 miles northeast of Oroville,
moving northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Oroville, Brush Creek Rs, Pulga, East Quincy, Hurleton, Storrie,
Oroville Dam, Belden, Oroville East, Bald Eagle Mountain, Meadow
Valley, Feather Falls, Bucks Lake, Tobin, and Concow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3945 12140 3954 12161 4010 12136 3988 12092
TIME...MOT...LOC 2341Z 203DEG 41KT 3958 12147
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
kh2 follow-up statements
323
WWUS56 KSTO 200017
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
417 PM PST Mon Feb 19 2024
CAC007-063-200030-
/O.CON.KSTO.TO.W.0001.000000T0000Z-240220T0030Z/
Plumas CA-Butte CA-
417 PM PST Mon Feb 19 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM PST FOR
SOUTHWESTERN PLUMAS AND EAST CENTRAL BUTTE COUNTIES...
At 416 PM PST, a severe thunderstorm capable of producing a tornado
was located near Bucks Lake moving northeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
East Quincy, Storrie, Belden, Bald Eagle Mountain, Meadow Valley,
Bucks Lake, and Tobin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3974 12129 3982 12138 3987 12138 4006 12128
3988 12092 3971 12118
TIME...MOT...LOC 0016Z 217DEG 46KT 3985 12121
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
kh091
WWUS56 KSTO 200028
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
428 PM PST Mon Feb 19 2024
CAC007-063-200037-
/O.EXP.KSTO.TO.W.0001.000000T0000Z-240220T0030Z/
Plumas CA-Butte CA-
428 PM PST Mon Feb 19 2024
...THE TORNADO WARNING FOR SOUTHWESTERN PLUMAS AND EAST CENTRAL BUTTE
COUNTIES WILL EXPIRE AT 430 PM PST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this storm. Continue to heed any road closures and stay weather
aware.
LAT...LON 3974 12129 3982 12138 3987 12138 4006 12128
3988 12092 3971 12118
TIME...MOT...LOC 0027Z 203DEG 41KT 3997 12115
$$
khWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Feb 19, 2:22 PM PST, 1 hour 19 minutes earlier.
Area forecast discussion, Feb 19, 2:22 PM PST, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 222 PM PST Mon Feb 19 2024 .Synopsis... Increased chances for thunderstorm development through this evening and continued mountain travel impacts with periods of heavy snow and gusty winds. Tuesday brings another round of convective activity. && .Discussion... Showers are ongoing in the Valley primarily from Sacramento northward this early afternoon with snowfall continuing over the Sierra. Today's activity bring an increased chance of severe weather and minor flooding threat as storms train over areas. NBM probabilities show a 20-50% chance of thunderstorm development in the afternoon and EFI (EC Extreme Forecast Index) highlighting the Sacramento Valley for convective potential, albeit slightly weaker than yesterday. The main impacts with this are brief heavy rain showers, small hail, lighting, gusty winds, and weak, brief tornadoes possible. Residents in the area (Chico, Yuba City, Sacramento, Stockton, and Modesto) are advised to pay close attention to the weather today and have plans for severe weather threats if anything develops. Tuesday will bring another round of convective activity and potential thunderstorm development, but expected to be a weaker threat than today(10-25% chance). Impacts of small hail, gusty winds, lightning, and heavy rain showers continue into tomorrow afternoon and evening. The heaviest portion of the winter storm passed this morning with higher elevations observing up to 18 inches overnight. Snow levels are expected to lower but still be broadly 5000 to 6000 feet. Another 12 to 18 inches is expected above 5500 feet with higher amounts expected in areas of higher elevations north of I-80 and the Lassen National Park area. Difficult travel conditions continue through Tuesday with snow covered roads, reduced visibilities, and possible chain controls and road closures. A Winter Storm Warning will continue for the Sierra through Wednesday morning. Breezy winds are ongoing with gusts of 30-45 MPH throughout the Valley as of noon today. These winds will continue throughout the day, first tapering off in the Northern San Joaquin Valley, and then throughout the remainder of the Valley later tonight and early morning Tuesday. The northeast foothills will have the strongest area of winds up to 50 MPH throughout today. A Wind Advisory is in effect for the Valley until 4 AM Tuesday. Overall conditions lighten after Wednesday with drier and mild weather Wednesday and Thursday. Valley afternoon highs will be in the upper 50s and low 60s for the remainder of the work week with light winds. There is an outside chance of some light showers along the west side of the Valley and Coastal Range but precipitation is expected to be non-impactful on Thursday. && .EXTENDED DISCUSSION (Friday THROUGH Monday)... Ensemble models show a greater push of moisture on Saturday/Sunday as the low moves southward along the coast. Its southward projection along the coast may keep precipatation from the northern portion of the Valley as the precipatable water values are highest from the Sacramento Valley southward. There is still levels of uncertainity past that but clusters show the chance for a system from the NW to bring another round of winter weather and lowered snow levels. && .AVIATION... Scattered showers and thunderstorms will lead to areas of MVFR and IFR continuing through Tuesday evening. There is a 40 to 60% chance of t-storms overnight, with a 20 to 40% chance through early Wed AM. Through 12Z Tuesday, southerly winds through the Valley sustained 20 to 25kt with gusts 30 to 40 kts. Local gusts may reach up to 45kts. Over the mountains, south- westerly gusts up to 55 kts. Localized areas of IFR/LIFR possible over the mountains. Snow levels will be between 5000 to 6000 feet. && .STO WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Tuesday night for Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-Mountains Southwestern Shasta County to Western Colusa County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Southern Sacramento Valley. Wind Advisory until 4 AM PST Tuesday for Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-Mountains Southwestern Shasta County to Western Colusa County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Southern Sacramento Valley-West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Winter Storm Warning until 10 AM PST Wednesday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Local storm report, Feb 19, 1:58 PM PST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
158 PM PST Mon Feb 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 AM Flood 1 S Sacramento 38.56N 121.47W
02/19/2024 Sacramento CA Dept of Highways
CHP reported the drain on 50 East / 34th
offramp lane was completely flooded at 0600
AM this morning.
&&
JTWLocal storm report, Feb 19, 2:00 PM PST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
200 PM PST Mon Feb 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM Non-Tstm Wnd Dmg 3 W Foresthill 39.00N 120.88W
02/19/2024 Placer CA Dept of Highways
Tree was reported down at 20801 Todd Valley
Road in Placer, at 1104AM this morning.
&&
JTWLocal storm report, Feb 19, 2:12 PM PST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
212 PM PST Mon Feb 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Snow 2 ENE Soda Springs 39.33N 120.35W
02/19/2024 M14.0 inch Nevada CA Public
24-hour snow total of 14 inches as of 0600AM
this morning.
&&
JTWLocal storm report, Feb 19, 2:32 PM PST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
232 PM PST Mon Feb 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Non-Tstm Wnd Dmg 1 WNW Diamond Springs 38.69N 120.84W
02/19/2024 El Dorado CA Dept of Highways
CHP reported a tree down across the roadway
at 4340 Forni Road.
&&
JTWSpecial weather statement, Feb 19, 2:48 PM PST, 53 minutes before
Special Weather Statement
National Weather Service Sacramento CA
248 PM PST Mon Feb 19 2024
CAZ015-016-066-068-192330-
Northeast Foothills/Sacramento Valley CA-
Northern Sacramento Valley CA-Central Sacramento Valley CA-
Western Plumas County/Lassen Park CA-
248 PM PST Mon Feb 19 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN COLUSA...NORTHWESTERN
SUTTER...NORTHWESTERN PLUMAS...EASTERN TEHAMA...WESTERN BUTTE AND
EASTERN GLENN COUNTIES THROUGH 330 PM PST...
At 246 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Vina to near Colusa
National Wildlife. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chico, Paradise, Oroville, Palermo, Glenn, Gridley, Colusa,
Thermalito, Stirling City, Pennington, Dayton, Tisdale, Butte City,
Colusa National Wildlife, Codora, Butte Meadows, Magalia, Afton,
Cranmore, and Vina. Includes portions of I-5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4030 12142 3897 12170 3904 12221 4031 12203
TIME...MOT...LOC 2246Z 204DEG 43KT 3999 12189 3918 12213
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
khLocal storm report, Feb 19, 2:55 PM PST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
255 PM PST Mon Feb 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM Flood 6 NW Los Molinos 40.08N 122.17W
02/19/2024 Tehama CA Dept of Highways
CHP reported roadway flooding at Flores Ave
/ Ashurst Street.
&&
JTWThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 8:58 PM PST | River Flood Warning | STO | Tehama | 42 hr |
| Feb 18, 10:36 PM PST | Areal Flood Advisory | STO | Amador, Butte, Calaveras, Colusa, El Dorado, Glenn and 11 more | 9 hr |
| Feb 19, 1:50 AM PST | Special Weather Statement | STO | Amador, Calaveras, El Dorado | 40 min |
| Feb 19, 2:35 AM PST | Special Weather Statement | STO | Calaveras, Tuolumne | 25 min |
| Feb 19, 5:34 AM PST | Special Weather Statement | STO | Calaveras | 41 min |
| Feb 19, 12:05 PM PST | Special Weather Statement | STO | Glenn | 55 min |
| Feb 19, 2:48 PM PST | Special Weather Statement | STO | Butte, Sutter | 42 min |
| Feb 19, 2:49 PM PST | River Flood Warning | STO | Butte, Glenn | 40 hr |
| Feb 19, 2:59 PM PST | Severe Thunderstorm Warning | STO | Plumas, Shasta, Tehama | 46 min |
| Feb 19, 3:34 PM PST | Severe Thunderstorm Warning | STO | Butte, Plumas, Tehama | 56 min |
| Feb 19, 3:45 PM PST | Severe Thunderstorm Warning | STO | Butte, Glenn, Plumas, Tehama | 34 min |
Nearby
Tornado Warnings in California, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.